Steroids: A Necessary Evil With NMO
As someone with neuromyelitis optica (NMO), I am no stranger to steroids. Like most NMO patients, I have a love-hate relationship with them. I jokingly refer to them as “the devil’s Tic Tacs” because of the potential side effects, many of which can be quite serious. On the flip side, steroids can quickly get an attack under control.
Corticosteroids may be given in large, intravenous doses over a period of several days to stop NMO attacks when preventive medications are not enough. Some patients also have to take a daily, low-dose corticosteroid pill in addition to their preventive. This was the case for me for 12 years because, at the time, the off-label drugs used to treat NMO were just not strong enough, and I kept having relapses.
Over time and with constant usage, the side effects began to pile up. I developed acid reflux that was so bad I’d have laryngitis for months at a time and would struggle to even speak in a whisper. It was unbelievably painful.
When I saw a gastroenterologist, they suggested I get off the steroids. Clearly, they hadn’t read my medical history. If they had, they would have understood that this was not an option. The steroids were the only thing keeping me from blindness, paralysis, and death.
Steroids also affected my ability to sleep. I suffered from insomnia, which compounded the fatigue I live with, making it hard for me to function. Fortunately, when I was on a high dose of steroids, I was able to obtain a prescription for sleeping pills so I could get some rest. The downside, however, was that they left me feeling groggy all day.
One of the biggest issues with steroids is that they can cause weight gain. Not only can they promote water retention and contribute to “moon face,” but they can also increase appetite. No matter how much I ate, I felt voraciously hungry all the time. It’s brutal, because I felt terrible as I started to pack on the pounds, but my doctors would harp on me to lose weight, which felt impossible while on steroids. I find this infuriating because doctors should understand the situation.
Both steroids and weight gain can increase blood pressure, which brings its own set of health risks. Corticosteroids also tend to increase insulin resistance, allowing blood glucose levels to rise, which can potentially result in steroid-induced diabetes.
We take steroids to save our life, but we can develop a host of side effects and conditions from long-term usage. This often means taking even more medications to manage all the issues they create. It becomes a vicious cycle. I always think of the carnival game whack-a-mole — you get one issue under control, and then two more pop up. It’s exhausting!
The side effect that has had the biggest impact on me is osteoporosis. On a flight home from a business trip, I leaned over the armrest to grab something on the seat next to me and felt a pop. I was instantly nauseous from the pain, and broke out into a cold sweat. I knew I’d broken my ribs.
Once I arrived home, I went to the emergency room, where X-rays revealed I had indeed broken two ribs. I was diagnosed with osteoporosis.
Over the next two years, I suffered 12 more insufficiency fractures, including both sides of my pelvis, four ribs, my right leg, and my left arm. I also had two tendons rupture: my right Achilles and my left rotator cuff. None of the injuries were caused by falls; they were simply a result of long-term steroid treatment. Several times I’ve rolled over in the night and woke up screaming, having fractured another bone in my sleep.
After suffering so much, it was important to me to try and spare other NMO patients the agony I’ve been through, so I partnered with Dr. Stacy Claridy, a neurologist specializing in NMO, to create a steroid resource guide for The Sumaira Foundation for NMO, a nonprofit organization.
The guide explains the risks of steroids, who should be involved in your care when you’re on long-term treatment, and how the risks can be mitigated and monitored. My hope is that our NMO community will use this information to be proactive in protecting themselves when taking steroids.
Fortunately for me, I was able to switch to a new biologic in March 2020, and in late fall of that year, I began slowly weaning off daily steroids. It was a painful process, and my whole body hurt, but by February of this year, I was completely off steroids. I’ve been steroid-free for nine months, and much to my relief, the new biologic is doing its job. I am so grateful that this was possible.
Note: Neuromyelitis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Neuromyelitis News, or its parent company, BioNews, and are intended to spark discussion about issues pertaining to neuromyelitis optica spectrum disorder (NMOSD).
What biological did you switch to?